According to the Centers for Disease Control and Prevention (CDC), more than 13,000 people died from a heroin overdose in 2020. Due to the epidemic plaguing the United States, an average of 44 people died every day that year from an opioid overdose. Both illicit and prescription opioids continue to be a societal issue in the United States, with many states experiencing increased rates of opioid overdoses over the past few decades.

Heroin overdoses are life-threatening emergencies that should be taken care of immediately. If you suspect a family member or close friend may be a heroin user, being able to spot the signs of drug addiction and heroin overdose symptoms could potentially save their life.

GET HELP TODAY

Don’t go through the process of recovery alone. There are people who can help you with the struggle you’re facing. Get in touch with one today.


CALL 772-774-3872

CHECK INSURANCE

If you have coverage of any kind from a major insurance provider, your treatment is likely covered. We promise to keep your information confidential.


VERIFY BENEFITS

What Is Heroin?

Heroin is an opioid drug produced from morphine. It comes in the form of a brown or white powder or a sticky black substance known as black tar heroin. People typically snort, sniff, inject or smoke heroin either on its own or mixed with other drugs such as crack cocaine.

People who use heroin report feeling a rush or an intense feeling of euphoria or pleasure. As a highly addictive substance, heroin use poses a serious risk of developing into an opioid use disorder. If you’re worried someone may be struggling with a heroin addiction, common symptoms to look for include:

  • Dry mouth
  • Warm or flushed skin
  • Nausea or vomiting
  • Severe itching
  • Heavy feeling in the legs or arms
  • Clouded mental functioning

More severe symptoms can occur with long-term use, including insomnia, collapsed veins, liver or kidney disease, lung complications and mental illness such as depression.

What Is a Heroin Overdose?

Opioid overdose is one of the most dangerous and fatal risks of heroin use. Consuming high doses of the drug can overwhelm a person’s system, resulting in opioid toxicity. Because heroin and other opioids impact areas of the brain responsible for regulating your respiratory rate, high drug doses can cause dangerously slow breathing, leading to full respiratory arrest or death in severe overdose situations.

Heroin Overdose Symptoms

According to the CDC, nearly 20% of all opioid deaths involve heroin. Recognizing the signs and symptoms that can result from a heroin overdose may prevent death. These include:

  • Loss of consciousness
  • Low blood pressure
  • Uncontrolled vomiting
  • Shallow breathing
  • Drowsiness
  • Slowed pulse
  • Clammy skin
  • Inability to wake the person up, even when applying a painful stimulus
  • Respiratory arrest
  • Choking or gurgling noises
  • Limp body
  • Pinpoint pupils

A woman showing signs of addiction and heroin overdose symptoms
If someone you’re with starts experiencing any of the above symptoms, it should be treated as a medical emergency and professional help sought immediately.

Fentanyl’s Role in Heroin Overdose

Fentanyl is a synthetic opioid about 50 times more potent than heroin and 100 times more potent than morphine. It can be acquired either as a prescription drug from a doctor to treat pain or illicitly on the streets. Fentanyl is one of the most commonly involved opioids in overdose deaths, with more than 150 people dying each day from the drug.

As one of the most dangerous substances on the market, powdered fentanyl looks just like many other drugs and is commonly mixed with heroin, cocaine, or methamphetamine. It also can be made into a pill that closely resembles other prescription drugs. Fentanyl is relatively cheap to produce, which is why many dealers sell fentanyl-laced heroin disguised as highly potent heroin.

It’s nearly impossible for a person to distinguish fentanyl-laced heroin from pure heroin, making it easy for a person with a substance abuse problem to unknowingly consume enough fentanyl to cause a fatal overdose. Fentanyl-related overdoses are also more difficult to manage than those from other types of opioids.

A man showing signs and symptoms of heroin addiction

Heroin Overdose Causes & Risk Factors

A heroin overdose can occur anytime, even to first-time drug users, depending on the dosage taken. However, an overdose may be more likely to occur among people in certain situations such as:

  • People between the ages of 20 and 40
  • People who’ve overdosed before
  • People with severe medical or mental health conditions, such as HIV, breathing issues, depression, drug abuse or kidney and liver problems
  • Using drugs after a period of abstinence
  • Using heroin with other substances
  • Using heroin intravenously
  • Those of the male gender

What to Do If Someone Overdoses on Heroin

If someone is overdosing on heroin, seek immediate medical attention. Common symptoms to look for include:

  • Weak pulse and low blood pressure
  • Extremely constricted pupils
  • Tongue discoloration
  • Nausea or vomiting

The first step you should take is to call 911. Then, try rousing the person and turn them on their side to revive normal breathing. Administering naloxone, a reverse opioid overdose agent, can help treat overdoses but may result in the person experiencing severe withdrawal symptoms afterward.

If the person is awake and breathing, try keeping them awake until medical care arrives. If they’re unconscious, laying them on their side will stop them from choking. It’s important to remain with the individual until they can be safely transported to the emergency room in case their condition worsens or they need extra assistance.

Getting Heroin Addiction Treatment at Behavioral Health Centers

Breaking free from a physical dependence on drugs is difficult, especially once withdrawal symptoms kick in. If you or someone you know is struggling with a heroin addiction, medical support is available. Behavioral Health Centers offers a variety of addiction and dual diagnosis treatment options, including individual, group, and family therapy sessions.

If you live in the Florida area, or you live in New Jersey, New York or Georgia and are interested in traveling to our rehab, contact us today by calling 772-774-3872 to learn more about our options, or visit our drug abuse website for more details about addiction treatment.

GET HELP TODAY

Don’t go through the process of recovery alone. There are people who can help you with the struggle you’re facing. Get in touch with one today.


CALL 772-774-3872

CHECK INSURANCE

If you have coverage of any kind from a major insurance provider, your treatment is likely covered. We promise to keep your information confidential.


VERIFY BENEFITS

Get Help Today

Don’t go through the process of recovery alone. There are people who can help you with the struggle you’re facing. Get in touch with one today.

Use Insurance to Start Treatment

Fully Secure and Confidential

Recent Posts

  • Benefits of Group Therapy in Comprehensive Addiction Recovery

    The Role of Group Therapy During Inpatient Drug Rehab

    When it comes to addiction treatment, both individual and group therapy play pivotal roles. While individual therapy offers a

  • addiction relapse signs

    Understanding Addiction Relapse: Signs You Need to Know

    Imagine watching a loved one struggle with addiction, seeing them progress in their recovery, only to witness them relapse. It’s

  • bipolar man 1 1 1

    The Connection Between Bipolar Disorder and Alcohol Abuse

    The intersection of bipolar disorder and alcohol abuse is a complex and challenging issue affecting millions worldwide. This blog